Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 14, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 26, 2015, 2:04 PM PDT for Riverside County, San Bernardino County, California. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2015, 2:04 PM PDT (21:04 UTC)
- Expired
- Aug 26, 2015, 4:00 PM PDT
- In force
- 116 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 146 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 3:00 PM PDT | FLASH FLOOD | 6 Sse Twentynine Palms, CA | FLASH FLOOD DEBRIS FLOW 1 MILE INTO PARK FROM NORTH ENTRANCE. ROAD CLOSED DUE TO DEBRIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1595 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
962
WGUS55 KPSR 262104
FFWPSR
CAC065-071-262300-
/O.NEW.KPSR.FF.W.0014.150826T2104Z-150826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
204 PM PDT WED AUG 26 2015
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
WESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
THE NORTHERN PART OF JOSHUA TREE NATIONAL PARK
ESPECIALLY THE NORTH ENTRANCE NEAR 29 PALMS.
* UNTIL 400 PM PDT
* AT 203 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
RIVERSIDE AND WESTERN SAN BERNARDINO COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3411 11603 3408 11604 3407 11600 3403 11599
3403 11588 3395 11583 3395 11629 3407 11631
3407 11627 3412 11625 3412 11606
$$
HV2 follow-up statements
238
WGUS75 KPSR 262200
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM PDT WED AUG 26 2015
CAC065-071-262300-
/O.CON.KPSR.FF.W.0014.000000T0000Z-150826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
300 PM PDT WED AUG 26 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
NORTHWESTERN RIVERSIDE AND WESTERN SAN BERNARDINO COUNTIES...
THE FLASH FLOOD WARNING FOR THE NORTHERN PARTS OF JOSHUA TREE
NATIONAL PARK CONTINUES UNTIL 4 PM...HOWEVER THUNDERSTORMS HAD
WEAKENED IN THE AREA AT 257 PM.
AT LEAST ONE FLASH FLOOD WAS REPORTED OVER THE NORTHERN PORTIONS OF
THE PARK...AROUND THE POPULAR QUEEN VALLEY MOUNTAIN BIKE AREA...
WHICH IS NEAR SHEEP PASS GROUP CAMP ALONG HIGHWAY 12.
FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
RIVERSIDE AND WESTERN SAN BERNARDINO COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3411 11603 3408 11604 3407 11600 3403 11599
3403 11588 3395 11583 3395 11629 3407 11631
3407 11627 3412 11625 3412 11606
$$
HV301
WGUS75 KPSR 262223
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
323 PM PDT WED AUG 26 2015
CAC065-071-262226-
/O.CAN.KPSR.FF.W.0014.000000T0000Z-150826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
323 PM PDT WED AUG 26 2015
...THE FLASH FLOOD WARNING FOR NORTHWESTERN RIVERSIDE AND WESTERN SAN
BERNARDINO COUNTIES IS CANCELLED...
THE FLASH FLOOD WARNING ISSUED EARLIER FOR THE NORTHERN PARTS OF
JOSHUA TREE NATIONAL PARK WAS CANCELLED. THUNDERSTORMS HAVE MOVED
NORTH OF THE AREA...AND THE THREAT FOR FLASH FLOODING IS OVER.
THERE WERE TWO FLASH FLOODS REPORTED OVER THE NORTHERN PARTS OF THE
PARK BETWEEN 220 PM AND 245 PM. ONE FLASH FLOOD WAS REPORTED IN
QUEEN VALLEY...AND THE OTHER A MILE SOUTH OF THE NORTH ENTRANCE. AT
3 PM THE NORTH ENTRANCE ROAD WAS CLOSED...HOWEVER RANGERS SAID
HIGHWAY CREWS WERE WORKING TO CLEAR THE DEBRIS.
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 3411 11603 3408 11604 3407 11600 3403 11599
3403 11588 3395 11583 3395 11629 3407 11631
3407 11627 3412 11625 3412 11606
$$
HVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:54 AM PDT, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 26, 9:54 AM PDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 954 AM MST WED AUG 26 2015 .SYNOPSIS... HIGH PRESSURE HAS BECOME REESTABLISHED TO THE EAST OF ARIZONA AND MOIST MONSOONAL FLOW HAS SETTLED INTO THE REGION. THESE CONDITIONS WILL STILL SUPPORT CONTINUED SLIGHT RAIN CHANCES TODAY ACROSS THE LOWER DESERTS AND HIGHER CHANCES OVER HIGHER TERRAIN AREAS. DRIER CONDITIONS WILL GRADUALLY RETURN THURSDAY THROUGH THE END OF THE WEEK ALONG WITH MUCH WARMER ABOVE NORMAL TEMPERATURES. && .DISCUSSION... THE ATMOSPHERE IS STARTING TO RECOVER FROM YESTERDAY'S STORM ACTIVITY...BUT LESS FAVORABLE DRYING CONFLUENT FLOW ALOFT OUT OF THE SOUTHWEST SHOULD RESULT IN MUCH LESS STORM ACTIVITY TODAY. WATER VAPOR IMAGERY SHOWS AN EXITING SHORTWAVE MOVING INTO NORTHERN ARIZONA FROM THE LOWER COLORADO RIVER VALLEY AND WEAK SUBSIDENCE BEHIND THIS FEATURE WILL LIKELY ALSO HINDER ANY WIDESPREAD DEVELOPMENT. THE LOWERED POPS CHANCES FOR TODAY STILL LOOK REASONABLE AND FEEL MOST OF THE ACTIVITY WILL BE OVER SOUTHEAST AND EAST-CENTRAL ARIZONA WHERE THERE IS A LACK OF CONFLUENT FLOW ALOFT. STILL COULD GET A FEW STORMS TO THE WEST AND SOUTHWEST OF THE PHOENIX AREA...BUT THEY WILL HAVE TO FIGHT THROUGH AN INVERSION FOUND BETWEEN 400-500MB SHOWN ON THE 12Z KPSR AND YUMA RAOBS. PREVIOUS DISCUSSION STILL APPLIES. && .PREVIOUS DISCUSSION... TODAY AND THURSDAY... REGIONAL UPPER AIR PLOTS/SATELLITE IMAGERY SHOW THE UPPER LEVEL RIDGE CURRENTLY CENTERED OVER COLORADO/NEW MEXICO THIS MORNING... THE BROAD ANTICYCLONIC FLOW ALLOWING A CONSIDERABLE AMOUNT OF DEBRIS CLOUDINESS FROM YESTERDAYS CONVECTION TO STREAM NORTHWARD OVER THE REGION. A WEAK UPPER LEVEL DISTURBANCE IS ALSO NOTED IN THE WATER VAPOR IMAGERY CENTERED OVER THE LOWER COLORADO RIVER NORTH OF BLYTHE. THE GFS/ECMWF/NAM12 ALL INDICATE THAT THIS WEAK LOW WILL GET PICKED UP IN THE ANTICYCLONIC FLOW AND RIDE OVER THE TOP OF THE RIDGE INTO UTAH AND WYOMING LATER TODAY. BY THURSDAY MORNING...THE LOW MOVES OFF TO THE LEE SIDE OF THE ROCKIES AND STRENGTHENS... THEREBY SUPPRESSING THE RIDGE TO THE SOUTH WHERE IT WILL FINALLY SETTLES A 595DM 500MB CENTER OVER SOUTHEAST AZ/SOUTHWEST NM THURSDAY AFTERNOON. THIS RATHER HASTY MODIFICATION AND REPOSITIONING OF THE UPPER LEVEL RIDGE AXIS WILL QUICKLY RESULT IN A TRANSITION TO A DRIER SOUTHWESTERLY FLOW ALOFT...EFFECTIVELY DRYING OUT THE ATMOSPHERE. THIS GRADUAL DOWNWARD TREND OF MOISTURE AND MIXING RATIOS TO LESS THAN 10G/KG WILL EFFECTIVELY KNOCK DOWN PRECIPITATION CHANCES... ESPECIALLY OVER THE LOWER DESERTS. EVEN THOUGH PLENTIFUL MOISTURE WILL LINGER FOR A DAY OR TWO...THE FLOW ALOFT ALSO BECOMES MORE CONFLUENT AND SOMEWHAT SUBSIDENT IN NATURE...THWARTING DEEP MOIST CONVECTION...SO STORMS ARE GOING TO STRUGGLE TO FORM AND PERSIST. AS SUCH...TAILORED POPS DOWN INTO THE SLIGHT CHANCE CATEGORY FOR MOST OF OUR CWA THIS AFTERNOON AND EVENING...KEEPING HIGHER CHANCES OVER THE HIGHER TERRAIN OF THE WEST CENTRAL DESERTS IN LA PAZ COUNTY...AND SOUTH-CENTRAL ARIZONA NORTH AND EAST OF PHOENIX. BY THURSDAY AFTERNOON...POP CHANCES WILL EVEN BE LESS...WITH STORMS AGAIN CONFINED TO THE MOUNTAINS NORTH AND EAST OF PHOENIX. FRIDAY AND SATURDAY... THE CENTER OF THE UPPER LEVEL ANTICYCLONE WILL POSITION TO OUR SOUTH..AND ATMOSPHERIC MOISTURE WILL CONTINUE TO THIN OUT...WITH FORECASTED PRECIPITABLE WATER POTENTIALLY DROPPING TO JUST ABOVE ONE INCH. THE DRIER AIRMASS WILL SUPPORT WARMER TEMPERATURES FOR THE LOWER DESERTS...WITH DAYTIME HIGHS FOR YUMA...EL CENTRO AND GILA BEND AGAIN HITTING THE 110-112 DEGREE RANGE FRIDAY AND SATURDAY. HOWEVER...THE UPPER LEVEL HIGH STARTS TO REBOUND OVER THE WEEKEND... 592DM 500MB HEIGHTS CENTERING ALONG THE AZ/NM BORDER...SO SOME MOISTURE RETURN TO THE DESERT SOUTHWEST IS POSSIBLE. THIS MIGHT OFFSET THE PROJECTED HOT TEMPERATURE FORECAST FOR THESE DAYS BY A FEW DEGREES. OVER THE LAST NORMAL PERIOD 1981-2010...THE AVERAGE LAST 110F DAY IN PHOENIX FALLS ON AUGUST 26TH...AND SEPTEMBER 6TH FOR YUMA. WE COULD CERTAINLY PUSH PAST THE AVERAGE LAST DAY IN THE PHOENIX AREA BY THE WEEKEND...AND WORK TO CINCH THE TOP SPOT FOR THE WARMEST AUGUST ON RECORD AT BOTH LOCALES TO CLOSE OUT THE MONTH. SUNDAY INTO TUESDAY... A STRONG EASTERN PACIFIC UPPER LEVEL TROUGH APPROACHES THE PACIFIC NORTHWEST AND NORTHERN CALIFORNIA COAST. STARTING LATE IN THE WEEKEND...THE TROUGH BEGINS TO ENCROACH ON AND BREAK DOWN THE RIDGE PATTERN OVER THE INTERMOUNTAIN WEST. WITH THE TREND FOR LOWER HEIGHTS NOTED IN THE MODELS/ENSEMBLE SOLUTIONS... TEMPERATURES IN THE EXTENDED WERE SUBTLY COOLED SUNDAY INTO EARLY NEXT WEEK WITH MOSTLY BELOW NORMAL POPS ACROSS THE REGION. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... NO SIGNIFICANT DISTURBANCES MOVING AROUND THE UPPER HIGH AND THROUGH THE FLOW ALOFT...FLOW ALOFT SHIFTING MORE TOWARDS THE SOUTHWEST AND CONFLUENCE ALOFT ALL POINT TO A REDUCED CHANCE FOR CONVECTION TODAY OVER THE CENTRAL DESERTS. MOISTURE VALUES REMAIN ELEVATED SO CHANCES FOR STORMS TODAY ARE NOT ZERO...BUT THEY ARE ONLY SLIGHT CHANCES AND AS SUCH CONFIDENCE IN STORM DEVELOPMENT OR TIMING IS TOO LOW TO MERIT ANY MENTION IN THE TAFS DURING THE 12Z PACKAGE. THUS EXPECT MAINLY SCATTERED MID/HI LEVEL DECKS THIS MORNING WITH SOME HIGH BASED CUMULUS DEVELOPING THIS AFTERNOON. BROKEN MID/HIGH LEVEL DEBRIS DECKS OVERNIGHT TONIGHT ARE A BETTER BET AT THE TERMINALS AS COMPARED TO ANY STORM ACTIVITY. WINDS TO BE RELATIVELY DIURNAL NEXT 24 HOURS AND NOT OVERLY STRONG...BUT SHOULD STORMS FORM NEAR THE TERMINALS WINDS WOULD CERTAINLY BECOME MUCH STRONGER AND SHIFTY. SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... LOW LEVEL MOISTURE REMAINS ELEVATED BUT OVERALL CHANCES FOR STORMS NEXT 24 HOURS ARE SLIGHT AT BEST SO CONFIDENCE TOO LOW TO MERIT ANY MENTION IN THE TAFS. EXPECT FEW-SCT MID/HI DECKS NEXT 24 HOURS WITH SOME AFTERNOON/EVE CUMULUS POSSIBLE. WINDS WILL STAY RATHER LIGHT AND FAVOR THE SOUTH/SOUTHEAST AT BOTH KIPL AND KBLH THROUGH THE AFTERNOON BECOMING MORE SOUTHWESTERLY BY THIS EVENING. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... FRIDAY THROUGH TUESDAY... DRIER AND WARMER WEATHER WILL SPREAD INTO REGION FROM THE WEST...HOWEVER A SLIGHT CHANCE OF AFTERNOON AND EVENING TSTMS IS STILL FORECAST FOR THE MOUNTAINS OF SOUTHERN GILA COUNTY EACH DAY. HIGH TEMPERATURES THROUGH SUNDAY WILL BE WELL ABOVE NORMAL WITH HOTTER DESERTS IN EXCESS OF 110...WITH SOME COOLING BACK TOWARD NORMAL EARLY NEXT WEEK. MINIMUM RELATIVE HUMIDITIES WILL FALL INTO THE 10 TO 15 PERCENT RANGE OVER THE WESTERN DESERTS BUT STAY MOSTLY ABOVE 15 PERCENT ACROSS SOUTH CENTRAL ARIZONA EACH DAY WITH VALUES REACHING 25 PERCENT IN SOUTHERN GILA COUNTY. AFTERNOON SOUTHWEST WINDS WILL RANGE FROM 10 TO 20 MPH. GOOD OVERNIGHT RECOVERY IS EXPECTED. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...KUHLMAN PREVIOUS DISCUSSION...MEYERS AVIATION...CB FIRE WEATHER...VASQUEZ/CB
In the hours before
Special weather statement, Aug 26, 1:56 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
156 PM PDT WED AUG 26 2015
CAZ030-262145-
JOSHUA TREE NATIONAL PARK CA-
156 PM PDT WED AUG 26 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN RIVERSIDE AND WESTERN SAN BERNARDINO COUNTIES
NORTHERN PARTS OF JOSHUA TREE NATIONAL PARK
UNTIL 245 PM PDT
AT 154 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TWENTYNINE PALMS. THIS STORM WAS NEARLY STATIONARY AND CAPABLE
OF PRODUCING HEAVY RAINFALL THAT MAY LEAD TO LOCAL FLOODING.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOST HORSE-KEYS VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
3407 11600 3403 11600 3404 11585 3394 11581
3394 11632 3408 11633
TIME...MOT...LOC 2054Z 334DEG 1KT 3406 11607
HVThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:56 PM PDT | Special Weather Statement | PSR | Riverside | 49 min |
| Aug 26, 2:01 PM PDT | Severe Thunderstorm Warning | PSR | Riverside, San Bernardino | 29 min |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.